Alert archive / Minnesota / Areal Flood Warnings in 2016
Areal Flood Warning 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Jul 11, 2016, 9:22 AM CDT for Chippewa County, Lac qui Parle County, Swift County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2016, 9:22 AM CDT (14:22 UTC)
- Expired
- Jul 11, 2016, 3:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chippewa County, MN, Lac qui Parle County, MN, Swift County, MN
The radar
The Aberdeen radar (KABR), 177 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
032
WGUS43 KMPX 111422
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 AM CDT MON JUL 11 2016
MNC023-073-151-112015-
/O.NEW.KMPX.FA.W.0003.160711T1422Z-160711T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SWIFT MN-LAC QUI PARLE MN-CHIPPEWA MN-
922 AM CDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
SOUTHWESTERN SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...
NORTHWESTERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 315 PM CDT
* AT 921 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN WHICH WILL CAUSE FLOODING. UP TO FOUR INCHES OF RAIN
HAVE ALREADY FALLEN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MADISON...DAWSON...APPLETON...MILAN...BELLINGHAM...MARIETTA...
CERRO GORDO...PROVIDENCE...HOLLOWAY...NASSAU...
LOUISBURG AND FLORIDA CREEK WILDLIFE MANAGEMENT AREA.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4527 9645 4525 9629 4522 9627 4519 9617
4519 9612 4518 9610 4524 9610 4524 9612
4527 9612 4525 9590 4481 9592 4481 9645
$$
DWEWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jul 11, 7:06 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 11, 7:06 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 706 AM CDT MON JUL 11 2016 .UPDATE...For 12z AVIATION discussion below && .SHORT TERM...(Today and tonight) Issued at 425 AM CDT Mon Jul 11 2016 Nocturnal thunderstorm activity producing near-severe winds (generally up to 45 mph) over the northern part of the forecast area will continue to press across central and northern Minnesota this morning. Still prefer the HRRR, which indicates activity will be a bit slow to wane over central MN this morning just along and north of the warm front. Meanwhile, the atmospheric cap will build south of the warm front, with heat and humidity increasing over central and southern Minnesota. Heat indices will near advisory criteria (95 to 100 degrees), but the impact will be borderline given the winds and cloud cover, so will hold off on an advisory for now. By late afternoon, expect convergence along the eastward-advancing cold front to spawn clusters and/or a line of thunderstorms across western Minnesota. This line will track eastward during the evening hours, and will need to be monitored for severe weather potential. Wind and hail will be the main threats, and then heavy rainfall and flooding given recent rains, the elevated precipitable water values, and the potential for back-building. .LONG TERM...(Tuesday through Sunday) Issued at 425 AM CDT Mon Jul 11 2016 Tuesday and Wednesday will continue to see southwest flow aloft which keeps low chances of precipitation in the forecast, especially along the Iowa border where instability will be highest along the residual cold front. Eventually, the upper low which will slowly progress across south central Canada, will shift the mean upper level winds to a more west-northwest. This will allow much cooler air to advect southward across Minnesota and western Wisconsin. Although temperatures will fall back into the 70s, dew point temperatures will fall into the 40s/50s which is very unusual for July. Next weekend will see return flow as winds shift back to the south-southeast. Chances of precipitation also return, along with more humidity. Past next weekend, models have been showing an upper ridge building across the central part of the United States. This means a return to much warmer conditions by the the last two weeks of July. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 705 AM CDT Mon Jul 11 2016 Showers and thunderstorms will affect KAXN through a good part of the morning, but the remainder of the TAF sites should be primarily dry with the exception of sprinkles at KSTC. Mostly VFR conditions are expected this morning, although a sct-bkn deck circa 1KFT is floating around. This afternoon the showers and thunderstorms will become widespread and affect all of the TAF sites by evening. Southeast winds become gusty for the afternoon hours. KMSP... Still expect thunderstorm activity to stay north and west of KMSP until this afternoon. Current thinking is that activity could begin to sneak toward MSP by early afternoon (18z)...although it is more likely to be around or after 21z. /OUTLOOK FOR KMSP/ Tue...VFR. MVFR/TSRA possible early. Winds SW 10 kts. Wed...VFR. Winds SW becoming W 10 kts. Thu...VFR. Winds NW 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...LS
Hazardous weather outlook, Jul 11, 4:51 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 451 AM CDT MON JUL 11 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 451 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS WILL MOVE ACROSS CENTRAL MINNESOTA THIS MORNING. A FEW OF STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. TORRENTIAL DOWNPOURS MAY ALSO CAUSE LOCALIZED FLOODING. MORE SUBSTANTIAL STORMS ARE POSSIBLE THIS EVENING AND TONIGHT... WHEN DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL APPEAR POSSIBLE. A TORNADO OR TWO COULD ALSO OCCUR DURING THE EVENING. IN BETWEEN THE ROUNDS OF THUNDERSTORMS HEAT AND HUMIDITY WILL BUILD DURING THE AFTERNOON. HEAT INDICES ARE EXPECTED TO INCREASE INTO THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 11, 3:29 AM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT MON JUL 11 2016
MNZ041>044-047>050-055-057-110930-
BENTON-MILLE
LACS-TODD-MORRISON-STEARNS-POPE-KANDIYOHI-STEVENS-SWIFT-DOUGLAS-
329 AM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEARNS...
SOUTHERN TODD...SOUTHEASTERN STEVENS...NORTHEASTERN SWIFT...
SOUTHEASTERN DOUGLAS...MORRISON...NORTHWESTERN MILLE LACS...
NORTHWESTERN KANDIYOHI...NORTHWESTERN BENTON AND POPE COUNTIES...
AT 328 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CUSHING TO NEAR NELSON TO NEAR
HANCOCK. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
CROW WING STATE PARK AROUND 345 AM CDT.
SAUK CENTRE AND LAKE HASSEL AROUND 350 AM CDT.
MELROSE AND GREY EAGLE AROUND 400 AM CDT.
ST. ANTHONY...FREEPORT AND LASTRUP AROUND 410 AM CDT.
ALBANY AROUND 415 AM CDT.
HOLDINGFORD AROUND 420 AM CDT.
AVON AND VINELAND AROUND 425 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GEORGEVILLE...ST
WENDEL...SOBIESKI...NORWAY LAKE...SWIFT FALLS...NEW
MUNICH...CLONTARF... BURTRUM...CUSHING AND MEIRE GROVE.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 110
AND 154.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WEST CENTRAL...EAST CENTRAL AND CENTRAL MINNESOTA.
LAT...LON 4629 9435 4627 9434 4623 9440 4616 9437
4616 9381 4621 9380 4618 9358 4563 9438
4521 9519 4545 9600 4582 9527 4632 9457
TIME...MOT...LOC 0828Z 286DEG 36KT 4626 9458 4582 9522 4548 9587
LSSpecial weather statement, Jul 11, 4:20 AM CDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT MON JUL 11 2016
MNZ043>045-111000-
MILLE LACS-MORRISON-KANABEC-
420 AM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANABEC...SOUTHEASTERN
MORRISON AND MILLE LACS COUNTIES...
AT 420 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR VINELAND TO ROYALTON. MOVEMENT WAS
EAST AT 60 MPH.
WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
ONAMIA AND VINELAND AROUND 425 AM CDT.
ISLE AND WAHKON AROUND 430 AM CDT.
OGILVIE AROUND 450 AM CDT.
MORA AROUND 455 AM CDT.
QUAMBA AROUND 500 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HILLMAN...GENOLA...
HARDING...WARMAN...BUCKMAN...LAKE MILLE LACS...MORRILL...KNIFE
LAKE...MORA AIRPORT AND BAYVIEW.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 153 AND 156.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 197 AND 229.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
CENTRAL AND EAST CENTRAL MINNESOTA.
LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
4583 9315 4583 9435 4616 9421 4616 9381
4624 9381 4625 9344
TIME...MOT...LOC 0920Z 268DEG 71KT 4614 9381 4585 9429
LSSpecial weather statement, Jul 11, 6:50 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 AM CDT MON JUL 11 2016
MNZ054>056-064-111315-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-SWIFT-
650 AM CDT MON JUL 11 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN YELLOW
MEDICINE...SWIFT...LAC QUI PARLE AND CHIPPEWA COUNTIES...
AT 649 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER MADISON...OR
22 MILES SOUTHEAST OF ORTONVILLE...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...BENSON...CANBY...MADISON...DAWSON...APPLETON...
CLARKFIELD...MILAN...WATSON...PORTER...BOYD AND BELLINGHAM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 18 AND 54.
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 1 AND 41.
U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 127.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 89 AND 152.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4527 9645 4525 9629 4522 9627 4518 9610
4539 9611 4541 9528 4463 9583 4463 9643
TIME...MOT...LOC 1149Z 245DEG 26KT 4504 9617
DWELocal storm report, Jul 11, 8:44 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM HEAVY RAIN MADISON 45.01N 96.19W
07/11/2016 M3.75 INCH LAC QUI PARLE MN BROADCAST MEDIA
OCCURRED AT LOCAL RADIO STATION. STREET
FLOODING (OVER CURBS), WAS ALSO REPORTED.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jul 11, 9:02 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN MADISON 45.01N 96.19W
07/11/2016 M2.93 INCH LAC QUI PARLE MN CO-OP OBSERVER
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:31 AM CDT | Special Weather Statement | MPX | Douglas, Todd | 74 min |
| Jul 11, 3:01 AM CDT | Special Weather Statement | MPX | Pope, Stevens | 44 min |
| Jul 11, 3:29 AM CDT | Special Weather Statement | MPX | Morrison, Pope, Stearns, Todd | 61 min |
| Jul 11, 4:20 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs, Morrison | 40 min |
| Jul 11, 4:24 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 51 min |
| Jul 11, 6:50 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Swift, Yellow Medicine | 85 min |
| Jul 11, 7:37 AM CDT | Areal Flood Warning | MPX | Chippewa, Lac qui Parle, Swift | 113 min |
| Jul 11, 9:35 AM CDT | Special Weather Statement | MPX | Kandiyohi, Morrison, Redwood, Renville, Stearns, Todd | 55 min |
| Jul 11, 10:04 AM CDT | Special Weather Statement | MPX | Benton, McLeod, Meeker, Mille Lacs | 71 min |
| Jul 11, 11:21 AM CDT | Special Weather Statement | MPX | Benton, Stearns | 24 min |
| Jul 11, 11:35 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 29 min |
| Jul 11, 12:41 PM CDT | Special Weather Statement | MPX | Morrison | 49 min |
| Jul 11, 1:23 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 37 min |
| Jul 11, 1:52 PM CDT | Special Weather Statement | MPX | Todd | 38 min |
| Jul 11, 1:56 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 34 min |
| Jul 11, 2:25 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 35 min |
| Jul 11, 3:10 PM CDT | Special Weather Statement | MPX | Todd | 35 min |
| Jul 11, 3:57 PM CDT | Special Weather Statement | MPX | Isanti, Sherburne | 33 min |
| Jul 11, 4:43 PM CDT | Special Weather Statement | MPX | Isanti | 47 min |
| Jul 11, 5:03 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 42 min |
| Jul 11, 5:13 PM CDT | Tornado Warning | MPX | Meeker | 32 min |
| Jul 11, 5:40 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 35 min |
| Jul 11, 5:56 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 34 min |
| Jul 11, 6:02 PM CDT | Tornado Warning | MPX | Morrison, Stearns | 28 min |
| Jul 11, 6:09 PM CDT | Tornado Warning | MPX | Morrison | 17 min |
| Jul 11, 6:19 PM CDT | Tornado Warning | MPX | Benton, Stearns | 26 min |
| Jul 11, 6:43 PM CDT | Tornado Warning | MPX | Benton, Stearns | 32 min |
Nearby
Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.